Same-day admissions available. Call Now.

Morphine Overdose Signs & Treatment

Written by Rob Alston

& Medically Reviewed by Dr. Sarah Dash, PHD

Medically Reviewed

Up to Date

This article was reviewed by a medical professional to guarantee the delivery of accurate and up-to- date information. View our research policy.

Edit History

Last Updated - 12/29/2022

View our editorial policy
If you or a loved one is struggling with addiction, help is available. Speak with a Recovery Advocate by calling 888-648-0738 now.

Updated 12/29/2022

Overdosing on morphine can have lasting consequences including organ failure or death. Knowing the signs and treatments for morphine overdose can be lifesaving.

Morphine is a type of opioid that is often prescribed for short-term moderate to severe pain. Morphine has been an important medication in managing pain in medical settings, but as an opioid, it also has addictive qualities.

Morphine addiction is part of the wider opioid crisis in the United States. Abuse of morphine can be a result of misusing a prescription, or recreational use for its sedative or pain relief effects. Even though morphine is a potent and effective painkiller, it’s long-term use is often avoided due to the risk of dependence, addiction, and overdose.

For people struggling with morphine addiction and who have developed a level of tolerance, it often takes an increasingly higher dose of morphine to produce the same effects. Taking frequent high doses of morphine can significantly increase the chances of overdose.

Morphine death statistics show that opioid prescription overdoses, including morphine overdose, account for tens of thousands of deaths per year in the U.S. The rates of opioid deaths have been increasing, and there have been increasing efforts to raise awareness about the risks. Knowing the risk factors and signs of morphine addiction and overdose can help someone to find treatment or identify signs of an overdose and be able to act fast.

How Much Morphine Does It Take To Overdose?

The dangers of using morphine include the fact that how much morphine it takes to overdose is different for each person. The way that the body handles morphine can depend on size, weight, previous drug exposure, and overall health. There are too many factors to account for when considering what morphine dosage is appropriate. Deciding on an appropriate dosage requires training, and should only be done by a health professional.

For example, a small dose of morphine may have little effect on one person but can produce signs of an overdose in someone else. If someone has not taken morphine before, they are more likely to overdose on a smaller amount compared to someone who has taken morphine regularly. The risk of overdose can also increase when combining morphine with other drugs or alcohol.

Morphine Overdose Symptoms

The signs of morphine overdose are often noticeable changes in behavior and well-being. Morphine acts as a depressant on the central nervous system and the effects of a morphine overdose impact both the brain and body. While this can reduce pain and produce a calming effect, it can also have serious consequences if the dose of morphine is too high.

Some of the key symptoms of a morphine overdose are known as the ‘opioid overdose triad.’ These include:

  • Slow and difficult breathing
  • Loss of consciousness
  • Very small pupils

Other side effects can include nausea, drowsiness, confusion or slurred speech. Someone who has taken too much morphine may seem tired or ‘out of it’ and may not be able to respond. The signs of a morphine overdose are serious and can be deadly.

Recognizing these signs can help someone get treatment quickly, which can improve their prognosis. If you suspect that someone has overdosed on morphine, It’s important to call for help quickly.

Morphine Overdose Treatment

It’s possible to reduce some of the serious consequences or risk of death if morphine overdose treatment is administered quickly. One of the main morphine overdose antidotes is a drug called naloxone, sold under the brand name Narcan. Naloxone is an opioid antagonist, which means that it can reverse or block the effects of morphine and other opioids.

Morphine overdose prognosis is greatly improved the quicker that naloxone is administered. Because of this, many countries including the U.S. have begun to provide naloxone kits to pharmacies and members of the community. In case of an overdose, bystanders can administer naloxone while waiting for emergency services. Research has shown that providing naloxone kits to members of the community can reduce overdose deaths, and is a safe and cost-effective way to manage opioid overdose.

A dose of naloxone only lasts around 30 to 90 minutes, and someone who has overdosed on morphine may need several doses. Patients will usually be taken to the hospital and monitored for several hours to days. Doctors will closely monitor vital signs like heartbeat and blood pressure to make sure the person is safe and stable before they are released.

Morphine Overdose Prevention

There are different strategies for opioid overdose prevention that can be used by medical professionals, the person using morphine and the wider community. A review of current medical evidence suggests that limiting the initial opioid dose, assessing the risks of misuse and developing community prevention programs are effective prevention strategies.

For someone who is prescribed morphine, overdose prevention means only taking the prescribed dose at recommended intervals. All changes in dose should be advised by a doctor. Overdose prevention also means not sharing prescription medication with others, even if they’ve taken morphine before.

Another approach to opioid overdose prevention is to make sure that morphine is only prescribed when absolutely necessary, and to monitor who has been prescribed morphine. This can help to identify people who are using multiple prescriptions to take more morphine than medically necessary.

Research also supports opioid antagonist therapy, which involves regular prescriptions of drugs like methadone that minimize withdrawal and drug cravings.

Finally, preventing morphine overdose and death relies on the whole community. Things like having naloxone kits readily available and providing Narcan or naloxone training and awareness can save the life of someone who overdoses on morphine.

Are you or a loved one struggling with addiction?

Our Recovery Advocates are available 24/7 to help.

If you or someone you care about is struggling with a morphine addiction and are at risk of overdose, The Recovery Village Palm Beach at Baptist Health can help. We offer inpatient and outpatient treatment options that can support you in your recovery. Reach out today to begin your recovery process.

View Sources

Rudd, Rose A.; Seth, Puja; David, Felicita, David. “Increases in Drug and Opioid-Involved Overdose Deaths — United States, 2010–2015.” Centers for Disease Control and Prevention, December 30, 2016. Accessed October 23, 2019.

Dilokthornsakul, Piyameth; Moore, Gina; Campbell, Jonathan D. “Risk factors of prescription opioid overdose among Colorado medicaid beneficiaries.” The Journal of Pain, April 2016. Accessed October 23, 2019.

Wheeler, Eliza; Jones, T. Stephen; Gilbert, Michael K.; et al. “Opioid Overdose Prevention Programs Providing Naloxone to Laypersons – United States, 2014.” Morbidity and Mortality Weekly Report, June 19, 2015. Accessed October 23, 2019.

Babu, Kavita, M.; Brent, Jeffrey; Juurlink, David N. “Prevention of Opioid Overdose.” The New England Journal of Medicine, June 6, 2019. Accessed October 23, 2019.

Socías, M. Eugenia; Wood, Evan. “Evaluating Slow-Release Oral Morphine to Narrow the Treatment Gap for Opioid Use Disorders.” Annals of Internal Medicine, July 16, 2018. Accessed October 23, 2019.

Authorship